Alert archive / Georgia / Freeze Warnings in 2014

Freeze Warning 3, NWS Atlanta, GA

March 4, 20147 counties in Georgia

NWS Atlanta, GA issued this freeze warning at Mar 4, 2014, 1:45 PM EST for 7 counties in Georgia. It took effect at Mar 5, 2014, 1:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2014, 1:45 PM EST (18:45 UTC)
In effect from
Mar 5, 2014, 1:00 AM EST
Expired
Mar 5, 2014, 9:00 AM EST
In force
8 hr
Issued by
NWS Atlanta, GA

Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 157 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WWUS72 KFFC 041845
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
145 PM EST TUE MAR 4 2014

GAZ006-008-009-015-016-050245-
/O.UPG.KFFC.FZ.A.0002.140305T0600Z-140305T1400Z/
/O.NEW.KFFC.FZ.W.0003.140305T0600Z-140305T1400Z/
FANNIN-UNION-TOWNS-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
145 PM EST TUE MAR 4 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EST
WEDNESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...PORTIONS OF NORTHEASTERN GEORGIA.

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...FROM 1 AM TONIGHT THROUGH 9 AM WEDNESDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL TENDER 
  EARLY SPRING VEGETATION 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO
THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS
IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION.

&&

$$

GAZ007-014-050245-
/O.NEW.KFFC.FZ.W.0003.140305T0600Z-140305T1400Z/
GILMER-DAWSON-
145 PM EST TUE MAR 4 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EST
WEDNESDAY.

* LOCATIONS...PORTIONS OF NORTHEASTERN GEORGIA

* TEMPERATURES...IN THE MID 30S.

* TIMING...FROM 1 AM TONIGHT THROUGH 9 AM WEDNESDAY MORNING.

* IMPACTS...FREEZING TEMPERATURES MAY DAMAGE OR KILL TENDER 
  EARLY SPRING VEGETATION 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO
THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS
IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION.

&&

$$
1 follow-up statement
615 
WWUS72 KFFC 051355
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
855 AM EST WED MAR 5 2014


GAZ006>009-014>016-051500-
/O.EXP.KFFC.FZ.W.0003.000000T0000Z-140305T1400Z/
FANNIN-GILMER-UNION-TOWNS-DAWSON-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
855 AM EST WED MAR 5 2014

...FREEZE WARNING WILL EXPIRE AT 9 AM EST THIS MORNING...

TEMPERATURES ACROSS THE AREA HAVE WARMED TO ABOVE FREEZING...OR
ARE EXPECTED TO BE ABOVE FREEZING IN THE NEXT TWO HOURS. AS A
RESULT...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 9 AM EST
THIS MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Mar 4, 12:54 PM EST, 51 minutes earlier.

Area forecast discussion, Mar 4, 12:54 PM EST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1254 PM EST TUE MAR 4 2014

.UPDATE...
/ISSUED AT 1021 AM EST TUE MAR 4 2014/
HAVE EXPIRED THE FREEZE WARNING THAT HAD BEEN IN EFFECT UNTIL 10
AM THIS MORNING. TEMPERATURES AT 10 AM WERE LARGELY ABOVE FREEZING
ACROSS THE STATE...EXCEPT FOR FAR NORTH GEORGIA...WHERE
TEMPERATURES ARE EXPECTED TO WARM TO ABOVE FREEZING IN THE NEXT
TWO HOURS.

A FREEZE WATCH REMAINS IN EFFECT FOR FAR NORTHEAST GEORGIA FOR
LATE TONIGHT THROUGH 9 AM WEDNESDAY.

HAVE ALSO MADE MINOR ADJUSTMENTS TO POPS AND WEATHER GRIDS FOR
PORTIONS OF CENTRAL GEORGIA FOR THIS AFTERNOON AND EVENING TO
ACCOUNT FOR THE LATEST MODEL TRENDS.

31/39

&&

.PREV DISCUSSION... /ISSUED 627 AM EST TUE MAR 4 2014/

PREV DISCUSSION... /ISSUED 420 AM EST TUE MAR 4 2014/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
HIGH PRESSURE CURRENTLY CENTERED ACROSS THE OHIO VALLEY...AND THE
COOL AIR WEDGE HAS STARTED TO PUSH SOUTH ALONG THE SPINE OF THE
APPALACHIANS. WEDGE FRONT IS DEPICTED VERY WELL BY THE WIND FIELD
THIS MORNING. THE MOISTURE ASSOCIATED WITH THE WEDGE WAS HAVING
TROUBLE MAKING IT TO THE SURFACE EARLIER IN THE WESTERN PART OF THE
STATE...AND WAS OVERRUNNING THE COLDER/DRIER AIR IN PLACE. OBS THE
LAST FEW HOURS DO INDICATE THAT WINDS HAVE BEGUN TO SWING AROUND TO
THE NE...AND DEWPOINTS HAVE RISEN.

FORECAST DILEMMA FOR EARLY THIS MORNING IS CENTERED AROUND THE
FORMATION OF DRIZZLE AND WHETHER THE TEMPS WILL BE NEAR FREEZING.
COPIOUS CLOUD COVER HAS HELPED KEEP TEMPS UP A BIT OVERNIGHT...AND
DEWPOINT DEPRESSIONS IN MOST LOCALES ARE 3 TO 4 DEGREES OR HIGHER.
LOOKS LIKE AREAS JUST WEST OF THE METRO AREA WILL HAVE THE BEST
CHANCE OF SEEING PATCHY DRIZZLE THIS MORNING...AND ACROSS THE
REMAINDER OF THE FORECAST AREAS IT IS MORE UNLIKELY. SO...WILL
REMOVE THE MENTION OF FREEZING DRIZZLE FROM THE GRIDS...EXCEPT FOR A
SLIVER OF AREA ACROSS THE NW AND W ATL METRO.

MODEL SOUNDINGS DO SHOW SKIES WILL REMAIN CLOUDY TODAY...AND THIS
SEEMS REASONABLE AS THE WEDGE WILL REMAIN IN PLACE.

A WAVE OF LOW PRESSURE WILL DEVELOP AND MOVE EAST ALONG THE STALLED
BOUNDARY ACROSS NORTHERN FLORIDA THIS EVENING AND OVERNIGHT. MODELS
HAVE CONTINUED TO SHOW PRECIP ACROSS THE SOUTHERN TIER OF ZONES
DURING THE LATE AFTERNOON AND EVEN CONTINUING INTO WEDNESDAY. HAVE
TAKEN A BLEND FOR POPS. NO THUNDER EXPECTED AND TEMPS SHOULD REMAIN
WELL ABOVE FREEZING.

EVEN THOUGH THERE IS SOME QUESTION REGARDING MIN TEMPS REACHING 32
DEGREES IN PORTIONS OF THE FREEZE WARNING...PLAN ON MAKING NO
CHANGES TO THE HEADLINE AT THIS TIME. TEMPS ARE CLOSE ENOUGH (WITHIN
A DEGREE OR TWO) TO WARRANT KEEPING THE FREEZE WARNING IN EFFECT.
LOW LYING AREAS AND NORMALLY COOLER SPOTS MAY REACH FREEZING WHEREAS
THE NORMALLY WARMER/MORE POPULATED AREAS MAY STAY A DEGREE OR TWO
ABOVE FREEZING.

NLISTEMAA

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LOOKS LIKE THE GFS AND ECMWF ARE STILL IN DECENT AGREEMENT TO
START THE EXTENDED FORECAST. THERE ARE SOME MINOR DIFFERENCES IN
AVAILABLE MOISTURE...STRENGTH OF THE SYSTEM...AND TIMING...BUT
THE PATTERN IS VERY SIMILAR. BY 00Z THU...THE MAIN FRONTAL
BOUNDARY OVER THE SOUTHEASTERN U.S. WILL CONTINUE TO BRING PRECIP TO
THE AREA. THIS FRONT CREEPS SLOWLY NORTHWARD THROUGH THU UNTIL THE
MAIN WAVE MOVES IN THU AFTERNOON. BY WED AFTERNOON A WAVE BEGINS
TO FORM OFF THE TX GULF COAST AND DEEPENS INTO A CLOSED LOW BY
06Z-12Z THU ALONG THE AL/FL COAST. THIS CLOSED LOW TRACKS ACROSS
FL AND OUT INTO THE ATLANTIC BY 12Z FRI...BUT IT PUSHES THE MAIN
AREA OF MOISTURE ACROSS GA THU MORNING BRINGING PRECIP TO THE
REGION THROUGH FRIDAY. THE ECMWF IS SHOWING A BIT MORE MOISTURE
WITH THIS SYSTEM AND IS A BIT SLOWER MOVING IT OUT TO SEA FRI THAN
THE GFS. THE GFS HAS NORTH AND CENTRAL GA HIGH AND DRY BY 18Z
FRI...WHERE THE ECMWF KEEP MOISTURE OVER THE STATE THROUGH 06-12Z
SAT. IM SURE THE MODELS WILL GET A BETTER HANDLE ON THIS AS THINGS
GET CLOSER BUT FOR NOW GOING WITH A BLEND OF THE TWO MODELS. THERE
IS VERY LITTLE INSTABILITY WITH THIS SYSTEM AND IT LOOKS LIKE WE
SHOULD SEE AN INCH OR LESS OF PRECIP ACROSS THE STATE THU/FRI.
TEMPS ON AVERAGE WILL BE A FEW DEGREES BELOW NORMAL DUE TO CLOUD
COVER AND PRECIPITATION. ONCE THIS SYSTEM EXITS THE AREA
FRI...HIGH PRESSURE BUILDS BACK IN FROM THE SOUTHEAST AND WILL KEEP
NORTH AND CENTRAL GA DRY SATURDAY. ANOTHER FRONTAL BOUNDARY MOVES
SE OUT OF THE MS RIVER VALLEY BUT THIS SYSTEM LOOKS FAIRLY DRY FOR
NOW. MAY SEE SOME INCREASED CLOUD COVER AND AN ISOLATED SHOWER OR
TWO SUN/MON BUT THAT IS ALL FOR NOW.

01

&&

.AVIATION...
18Z UPDATE...
CURRENT MVFR CIGS SHOULD GRADUALLY IMPROVE TO LOW VFR LEVELS DURING
THE AFTERNOON. MODELS SHOW WIDESPREAD SHOWERS SPREADING INTO CSG AND
MCN THIS EVENING... BY MAY SEE SOME -RA SPREAD UP TO ATLANTA TAF
SITED BY MID-LATE THIS EVENING. WILL SHOW VCSH AT 02-03Z... THEN
BRING IN PREVAILING -RA BY 05-06Z. AN OCNL HEAVIER SHOWER COULD
BRING LOW VFR CIGS DOWN TO MVFR LEVELS SO WILL SHOW THAT IN A TEMPO
BETWEEN 05-10Z WED. SHOULD SEE THE PRECIP MOVE OUT TOWARD 12Z WED...
BUT MAY SEE SHOWERS SPREAD BACK UP TOWARD ATL BY 15-18Z WED AS
ANOTHER DISTURBANCE MOVES ACROSS. WINDS WILL BE MAINLY EAST TO NW
THROUGH THE PERIODS WITH SPEEDS AROUND 6-10KTS.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS AND TIMING OF PRECIP. HIGH ON REMAINING
ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          44  34  54  39 /  10  30  30  60
ATLANTA         45  34  55  41 /  10  30  30  60
BLAIRSVILLE     48  32  56  37 /  10  10  10  20
CARTERSVILLE    48  35  58  41 /  10  20  20  30
COLUMBUS        48  38  57  45 /  20  70  50  70
GAINESVILLE     45  34  54  40 /  10  20  20  60
MACON           45  36  54  43 /  20  70  50  70
ROME            49  34  59  39 /  10  10  10  20
PEACHTREE CITY  45  34  56  42 /  10  30  30  70
VIDALIA         46  36  51  43 /  20  70  60  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR THE
FOLLOWING ZONES: FANNIN...LUMPKIN...TOWNS...UNION...WHITE.

&&

SHORT TERM...39
LONG TERM....31
AVIATION...39
Hazardous weather outlook, Mar 4, 6:05 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 AM EST TUE MAR 4 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
605 AM EST TUE MAR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
A FREEZE WARNING IS IN EFFECT FOR MUCH OF GEORGIA THIS MORNING FOR
AREAS MAINLY ALONG AND NORTH OF A LINE FROM HAMILTON TO MACON TO
LOUISVILLE. TENDER EARLY SPRING VEGETATION NEEDS TO BE PROTECTED
FROM THE FREEZING TEMPERATURES.

PATCHY FREEZING DRIZZLE IS STILL POSSIBLE THROUGH 10AM WHERE
TEMPERATURES DIP TO OR BELOW FREEZING. WHILE WIDESPREAD TRAVEL
IMPACTS ARE NOT EXPECTED...SOME LIGHT ICE ACCUMULATIONS ARE
POSSIBLE ON ELEVATED SURFACES...INCLUDING BRIDGES AND
OVERPASSES...MAINLY NORTH OF A LINE FROM ROME TO CANTON TO
GAINESVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ANOTHER SYSTEM LOOKS TO APPROACH THE AREA FROM THE SOUTHWEST AND
BRING THE NEXT CHANCE FOR PRECIPITATION MAINLY LATE WEDNESDAY
THROUGH FRIDAY. THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE
STRENGTH AND TIMING OF THIS SYSTEM...SO PLEASE MONITOR FUTURE
UPDATES FOR ANY CHANGES MADE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:54 AM ESTFreeze WatchFFCFannin, Lumpkin, Towns, Union, White10 hr

Nearby

Freeze Warnings in Georgia, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.